Strong Wind, Alexander
- When
- April 12, 11:00 AM CST to 6:00 PM CST
- Where
- Alexander forecast zone
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $1,000
- Reported by
- AWOS
- Coordinates
- 37.192, -89.338 (the zone’s center; the record gives no point)
Along and south of a Carbondale to Harrisburg line, south to southwest winds were sustained around 25 mph, with a few gusts from 40 to near 50 mph. The highest measured wind gust was 51 mph at the Carbondale airport.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Along and south of a Carbondale to Harrisburg line, south to southwest winds were sustained around 25 mph, with a few gusts from 40 to near 50 mph. The highest measured wind gust was 51 mph at the Carbondale airport. The Harrisburg airport gusted to 44 mph. A fence at a baseball field in Marion was damaged. The strong southwest winds occurred on the south side of a stationary front that extended from the Great Lakes region to Kansas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 12, 5:29 AM CST, 5 hours 31 minutes earlier.
Area Forecast Discussion National Weather Service Paducah KY 629 AM CDT Thu Apr 12 2018 .UPDATE... Issued at 624 AM CDT Thu Apr 12 2018 For aviation discussion only. && .SHORT TERM...(Today through Saturday night) Issued at 239 AM CDT Thu Apr 12 2018 Warm up continues in earnest today as very breezy southerly flow combines with ample sunshine to push readings well into the 70s to perhaps near 80 in some locations. Many areas will experience wind gusts up in the 30 to 40 mph range today, just below advisory criteria. Will handle wind gusts and fire weather concerns with a Special Weather Statement this AM. After a rather mild start in the upper 50s to lower 60s Friday morning, Friday afternoon will also be unseasonably warm as a deep amplitude mid level trof and associated cold front move east into the plains. Increasing mid/high clouds along/west of the MS River may hold temperatures back a little, but all locations should still reach into the lower and mid 70s. A few locations on the KY Pennyrile region may even flirt with 80 degrees once again Friday afternoon. There remains a bit if uncertainty as to the timing of this next system, with the operational GFS maintaining its more progressive solution and dry slotting much of the region Saturday (after a wet Friday night ahead of the surface front). This solution is an outlier though compared to most other models and even its own GFS Ensemble Mean. The idea of a primary surge in precip Friday night, then a secondary surge up from the south later Saturday into Saturday night is seeing more and more support. The second surge would mainly affect areas from wrn KY up into sw IN. It looks as though the higher severe thunderstorm risk will remain off to our west/southwest Friday evening, and then just off to our south and east on Saturday, where the higher instabilities will pool. However, still believe there may be a couple of small windows of at least isolated severe storm potential. The first would be Friday evening over se MO, and the second Saturday along/east of the MS River. The second opportunity could be determined by what, if any, type of instability can be regenerated after the first round of precip exits in the morning hours. If we mange to generate some surface heating later Saturday morning/early afternoon, shear levels ahead of an eastward advancing occluded front would still be sufficient to support organized storms. Impacts with a heavy rainfall will likely be limited to areas of wrn KY/sw IN, in conjunction with the second surge of precip from wrn TN Saturday afternoon into Saturday night. 1-3 inch rain totals seem quite possible at this time. .LONG TERM...(Sunday through Wednesday) Issued at 239 AM CDT Thu Apr 12 2018 Fairly high confidence in the extended as deterministic and ensembles are in reasonable agreement. Starting Sunday is the one day which the latest ECMWF is in disagreement with the GFS. Both models keep the keep the upper low closed off and up near lake Michigan as it passes north of the region. The difference is the ECMWF has shifted the precip farther to the north from previous runs and current GFS runs bring precip into the region except for SEMO. High pressure will take over for a very chilly early start to the week. High temps Sunday and Monday could be as much as 15-20 degrees below normal once again, depending on how much wrap around cloud cover hangs on. Tue/Wed will bring dry conditions to the area with a significant warming trend. Another frontal system approaches the area mid week that could result in a chance of rain or storms. The blend for now keeps us dry but that will likely change as we warm sector Tuesday into Wednesday. MOS has a spread near 10 degrees. Both the ECMWF and GFS MOS show a warming trend with the GFS about 10 degrees warmer which is about 10 degrees warmer than the GFS. The blend uses an average of the two for the most part. && .AVIATION... Issued at 624 AM CDT Thu Apr 12 2018 Main aviation concerns will lie with gusty ssw winds through much of the period. Gusts of over 30 kts will be likely at times today...then may relax some this evening with setting of the sun. && .FIRE WEATHER... Issued at 239 AM CDT Thu Apr 12 2018 Fire danger will be elevated today and Friday. Gusty winds and very dry fuels will create hazardous burning conditions today. Relative humidity will be low but should be well above the critical thresholds. However past events indicate the windy conditions that are expected have a much greater effect on spread rates than humidity or dryness of fuels. Burning is strongly && .PAH WATCHES/WARNINGS/ADVISORIES... IL...None. MO...None. IN...None. KY...None. && UPDATE...GM SHORT TERM...GM LONG TERM...KH AVIATION...GM FIRE WEATHER...KH
Hazardous Weather Outlook National Weather Service Paducah KY 352 AM CDT Thu Apr 12 2018 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-131000- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 352 AM CDT Thu Apr 12 2018 This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...Today and Tonight South to southwest winds will gust from 30 to 40 mph today, which could create some minor travel impacts for high-profile vehicles traveling on east-west oriented roadways. .DAYS TWO THROUGH SEVEN...Friday through Wednesday A chance of thunderstorms is forecast...mainly Friday evening over southeast Missouri and then again Saturday, generally east of the Mississippi River. A few strong to severe storms cannot be ruled out at those times. There still lies some concern regarding the risk of locally heavy rainfall Friday night into Saturday night. Some locations across southeast Illinois, southwest Indiana and western Kentucky could see from 1 to 3 inches of rainfall by Sunday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
The national radar mosaic for the moment the first event began.
11 strong wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2018Every state in 2018This day in weather historyWarnings in Illinois, April 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 746924, 746925, 746926, 746927, 746928, 746929, 746930, 746931, 746932, 746933, 746934.